Ketamine is categorized as a disassociate anesthetic, or “a drug that distorts perception of sight and sound and produces feelings of detachment or dissociation from the environment and self.”  Commonly referred to as Special K, this drug is technically an anesthetic for animals and humans but is also recreationally used as a “party drug.” There are many different ways to ingest Special K: snorted, smoked, injected or added to drinks. As you can imagine, a drug that is typically meant for tranquilizing large animals like horses, carries a tremendous amount of danger with it.
Why Do People Take It?
People use Special K for varying reasons but most often it’s so they can not feel like themselves for a period of time, especially if they’re usually anxious or depressed. Usually, a person who takes the drug feels immediately speedy. This initial speediness is then followed by a hallucinogenic state that can be accompanied by a severe “out of body” type of experience.
For those in the club scene, Special K can make the music and lights seem intensely vibrant while the individual becomes increasingly numb and detached from the situation. This drug can make a person feel like they are floating and are no longer a part of the reality they are viewing. However, plenty can go wrong beyond this scope.
Often enough, Special K leads to numbness and sometimes even paralysis or full physical incapacitation. Some people have claimed that they are not able to speak without slurring their speech while under the influence of Special K. Because ketamine is an anesthetic, people who are on it can also hurt themselves – intentionally or unintentionally – and not feel the pain or even realize they’re injured until the next day.
Memory loss is also a common complaint from those who use Special K regularly. In the worst case scenarios, the drug can cause cardiovascular failure. This usually happens when a person takes too much.
What to Look Out For
If you’re out at a club where people might have taken Special K, it’s important that you recognize the signs and symptoms of a ketamine overdose as it can be lethal. Look for these signs and symptoms in any person you suspect might have taken Special K:
- Inability to remember or total amnesia
- A trance wherein the person is not communicating well or at all (otherwise known as a “K-Hole”)
- Extreme depression
- Trouble breathing
- Slurred speech
- No coordination
- Inability to see well or at all
Anyone suffering from these conditions after taking ketamine must be taken to an ER as soon as possible.
 Foundation for a Drug-Free World: Ketamine. (2015, September 22). Retrieved online from http://www.drugfreeworld.org/drugfacts/prescription/ketamine.html